On short sums of trace functions
Annales de l'Institut Fourier, Volume 67 (2017) no. 1, p. 423-449
We consider sums of oscillating functions on intervals in cyclic groups of size close to the square root of the size of the group. We first prove non-trivial estimates for intervals of length slightly larger than this square root (bridging the “Polyá-Vinogradov gap” in some sense) for bounded functions with bounded Fourier transforms. We then prove that the existence of non-trivial estimates for ranges slightly below the square-root bound is stable under the discrete Fourier transform. We then give applications related to trace functions over finite fields.
Nous considérons des sommes de fonctions oscillantes sur des intervalles contenus dans un groupe fini cyclique, de taille proche de la racine carrée du cardinal du groupe. Nous démontrons tout d’abord des bornes non-triviales pour tout intervalle de longueur à peine plus grande que cette racine carrée (améliorant l’inégalité de Polyá-Vinogradov) pour les fonctions bornées dont la transformée de Fourier est bornée. Nous démontrons ensuite que l’existence d’une borne non-triviale pour un intervalle de taille un peu plus petite que la racine carrée est une propriété stable par transformation de Fourier. Nous donnons des applications liées aux fonctions trace sur les corps finis.
Received : 2015-08-03
Revised : 2016-06-23
Accepted : 2016-07-12
Published online : 2017-01-10
Classification:  11L07,  11L05,  11T23
Keywords: Short exponential sums, trace functions, van der Corput lemma, completion method, Riemann Hypothesis over finite fields
@article{AIF_2017__67_1_423_0,
     author = {Fouvry, \'Etienne and Kowalski, Emmanuel and Michel, Philippe and Raju, Chandra Sekhar and Rivat, Jo\"el and Soundararajan, Kannan},
     title = {On short sums of trace functions},
     journal = {Annales de l'Institut Fourier},
     publisher = {Association des Annales de l'institut Fourier},
     volume = {67},
     number = {1},
     year = {2017},
     pages = {423-449},
     language = {en},
     url = {https://aif.centre-mersenne.org/item/AIF_2017__67_1_423_0}
}
On short sums of trace functions. Annales de l'Institut Fourier, Volume 67 (2017) no. 1, pp. 423-449. https://aif.centre-mersenne.org/item/AIF_2017__67_1_423_0/

[1] Birch, Bryan J. How the number of points of an elliptic curve over a fixed prime prime varies, J. Lond. Math. Soc., Tome 43 (1968), pp. 57-60

[2] Blomer, Valentin; Fouvry, Étienne; Kowalski, Emmanuel; Michel, Philippe; Milićević, Djordje On moments of twisted L–functions (http://arxiv.org/abs/1411.4467, to appear in American J. Math.)

[3] Bourgain, Jean A Remark on Solutions of the Pell Equation, Int. Math. Res. Not., Tome 2015 (2015) no. 10, pp. 2841-2855

[4] Bourgain, Jean; Garaev, Moubariz Z. Sumsets of reciprocals in prime fields and multilinear Kloosterman sums, Izv. Math., Tome 78 (2014) no. 4, pp. 656-707 (translation from Izv. Ross. Akad. Nauk. Mat. 78 (2014), no. 4, p. 656-707)

[5] Burgess, D. A. On character sums and L-series II, Proc. Lond. Math. Soc., Tome 13 (1963), pp. 524-536

[6] Chang, Mei-Chu An estimate of incomplete mixed character sums, An irregular mind, Springer (Bolyai Soc. Math. Stud.) Tome 21 (2010), pp. 243-250

[7] Enflo, Per Some problems in the interface between number theory, harmonic analysis and geometry of Euclidean space, Quaest. Math., Tome 18 (1995) no. 1-3, pp. 309-323

[8] Fouvry, Étienne; Kowalski, Emmanuel; Michel, Philippe Counting sheaves using spherical codes, Math. Res. Lett., Tome 20 (2013) no. 2, pp. 305-323

[9] Fouvry, Étienne; Kowalski, Emmanuel; Michel, Philippe An inverse theorem for Gowers norms of trace functions over F p , Math. Proc. Camb. Philos. Soc., Tome 155 (2013) no. 2, pp. 277-295

[10] Fouvry, Étienne; Kowalski, Emmanuel; Michel, Philippe Algebraic trace functions over the primes, Duke Math. J., Tome 163 (2014) no. 9, pp. 1183-1736 (http://arxiv.org/abs/1211.6043 )

[11] Fouvry, Étienne; Kowalski, Emmanuel; Michel, Philippe Algebraic twists of modular forms and Hecke orbits, Geom. Funct. Anal., Tome 25 (2015) no. 2, pp. 580-657 (http://arxiv.org/abs/1207.0617 )

[12] Fouvry, Étienne; Kowalski, Emmanuel; Michel, Philippe On the exponent of distribution of the ternary divisor function, Mathematika, Tome 61 (2015) no. 1, pp. 121-144

[13] Fouvry, Étienne; Kowalski, Emmanuel; Michel, Philippe Trace functions over finite fields and their applications, Colloquium de Giorgi 2013 and 2014, Scuola Normale Superiore de Pisa, Tome 5 (2015), pp. 7-35

[14] Frolenkov, Dmitriĭ A.; Soundararajan, Kannan A generalization of the Pólya-Vinogradov inequality, Ramanujan J., Tome 31 (2013) no. 3, pp. 271-279

[15] Heath-Brown, D. Roger MR review of “Some problems in the interface between number theory, harmonic analysis and geometry of Euclidean space” by P. Enflo (MR 1340486 (96h:11079))

[16] Heath-Brown, D. Roger; Pierce, Lillian B. Burgess bounds for short mixed character sums, J. Lond. Math.Soc., Tome 91 (2015) no. 3, pp. 693-708

[17] Iwaniec, Henryk; Kowalski, Emmanuel Analytic Number Theory, American Mathematical Society, Providence, RI, American Mathematical Society Colloquium Publications, Tome 53 (2004), xi+615 pages

[18] Katz, Nicholas M. Gauss sums, Kloosterman sums and monodromy groups, Princeton University Press, Annals of Mathematics Studies, Tome 116 (1988), viii+246 pages

[19] Katz, Nicholas M. Convolution and equidistribution: Sato-Tate theorems of finite-field Mellin transforms, Princeton University Press, Annals of Mathematics Studies, Tome 180 (2012), vi+203 pages

[20] Korobov, N. M. Exponential sums and their applications, Kluwer Academic Publishers Group, Mathematics and its Applications (Soviet Series), Tome 80 (1992), xv+209 pages

[21] Kowalski, Emmanuel; Sawin, W. Kloosterman paths and the shape of exponential sums, Compositio Math., Tome 152 (2016) no. 7, pp. 1489-1516

[22] Livné, Ron The average distribution of cubic exponential sums, J. Reine Angew. Math., Tome 375-376 (1987), pp. 362-379

[23] Vaughan, Robert C. The Hardy–Littlewood method., Cambridge University Press, Cambridge Tracts in Mathematics, Tome 125 (1997), vii+232 pages

[24] Wooley, Trevor D. Vinogradov’s mean value theorem via efficient congruencing, Ann. Math., Tome 175 (2012) no. 3, pp. 1575-1627 | Article